Has anybody experienced SIBO. After taking cipro for pouchitis I developed bacterial overgrowth. I was taking 2B of visbiome. Now am on rifimaxim. Just curious if any one has any ideas or good results..
You are attributing a cause-effect relationship between Cipro and SIBO, based on what exactly? Cipro is an antibiotic which kills bacteria and could throw bacterial balance off. It could be a cause, BUT, SIBO is usually caused by one of two things (1) slow transit time caused by bowel slowers like Imodium or opioid pain meds, and/or lack of fiber in diet; or (2) too much sugar and carbs. Best way to deal with SIBO is increase fiber and decrease sugar and carbs. If you are taking bowel slowers or other meds that decrease transit time, stop them.
If the Cipro played some role it could be as much because of slowing transit time down in conjunction with other meds, which some antibiotics do.
My SIBO was well managed with a couple of months of doxycycline. Rifaximin has a better side effect profile, so it’s a good choice (and hopefully it works for you).
Interesting... yes I do take immodium....i guess I should continue with the rifimaxim until I am finished and by then I will be off immodium...Do you think i should change my probiotics to a soil based like flora star from visbiome?
I wouldn’t expect Florastor to help, unless you have C. diff. Bacterial probiotics don’t promote SIBO, as far as I know.
Thanks for your input
Do either of you have any idea how after finishing taking cipro within days I could become really bloated and gassy which lasted weeks until taking rifimaxim? I usually take 900 billion visbiome per day. When I am off the ab should I go slower on the visbiome? Or do you think if i stay away from sugar and carbs I should be ok?
You might have a pouchitis issue as well. When were you last scoped?
My personal opinion is that these issues will not be helped that much by probiotics, although they won’t hurt. Probiotics and reduction of sugar and carbs are more long term and not short term plans for the rectification of the bacterial imbalance. They are not going to be effective short term treatments.
What is a highly effective short term treatment for the symptoms you described is Pepto Bismol. When I have had issues like you described PB is almost instantaneous relief. It’s toxic to the bacteria in your pouch. You will need to be very careful to take probiotics at least 2 hours before or after ingestion of PB. Although frankly I would go off probiotics while taking PB and resume once PB knocks out your symptoms, which it will.
Out of curiosity, CTBARRISTER - do you take the liquid Pepto Bismol, or the pills?
I normally use the liquid Pepto Bismol, which has to be shaken very vigorously before each use. I use the chewable tablets when I travel because they are easier to pack.
Thank you. I really appreciate your advice on these forums!